Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

let'spractisein...Aldeburgh

The UK drug regulator is to examine the safety of a group of widely prescribed drugs

after a study found they

increased the risk of sudden cardiac death almost three-fold.

The Dutch study found a range of antipsychotics and drugs used to treat nausea and vomiting, known to affect the heart, caused an estimated 320 extra deaths a year in the Netherlands.

The Medicines and Healthcare Products Regulatory Agency will examine data on domperidone, chlorpromazine, haloperidol, pimozide and thioridazine before deciding whether to issue new warnings.

Study leader Professor Bruno Stricker, professor of pharmaco-epidemiology at the Erasmus Medical Center in Rotterdam, warned: 'These drugs are vital treatments for serious conditions in many cases, so it is essential patients should not stop taking them on their own initiative.'

Professor Saad Shakir, director of the drug safety research unit at the University of Southampton and a GP in south London, said GPs should wait for instructions from the MHRA, but added: 'Doctors need to be aware that these events can occur because some of them are preventable.

'With people prone to get arrhythmias or certain chemical conditions, such as low potassium, the drugs need to be used cautiously.'

The study, published online by the European Heart Journal, analysed medical records in 775 cases of sudden cardiac death and 6,297 matched controls.

The risk of sudden cardiac death was highest among those who had been on the drugs for less than 90 days.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say